Toxicity of non-steroidal anti-inflammatory drugs in the large bowel

Eur J Gastroenterol Hepatol. 1999 Apr;11(4):389-92. doi: 10.1097/00042737-199904000-00005.

Abstract

Non-steroidal anti-inflammatory drugs (NSAIDs) may cause damage to the colon, either inducing a non-specific colitis or exacerbating colonic diverticulitis or inflammatory bowel disease. Symptoms of NSAID-induced colitis include abdominal pain, bloody diarrhoea and weight loss. Colonoscopy may show non-specific inflammation, ulceration or diaphragm-like stricture. As the mechanism of toxicity is still controversial, management should be to discontinue the drug, treat medically with metronidazole or sulphasalazine, and, in cases of life-threatening complications, treat surgically.

Publication types

  • Review

MeSH terms

  • Anti-Inflammatory Agents, Non-Steroidal / adverse effects*
  • Anti-Inflammatory Agents, Non-Steroidal / therapeutic use
  • Colon / drug effects*
  • Colonic Diseases / chemically induced
  • Colonic Diseases / drug therapy
  • Humans

Substances

  • Anti-Inflammatory Agents, Non-Steroidal